[Skip to Content]
[Skip to Content Landing]
Article
March 1970

SYSTEMIC REACTION TO TROPICAMIDE

Author Affiliations

Natick, Mass

Arch Ophthalmol. 1970;83(3):382-383. doi:10.1001/archopht.1970.00990030382020

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.  —I read with interest Wahl's report of a systemic reaction to tropicamide (Arch Ophthal82:320-321, 1969). However, the description of the episode leads one to suspect that it was not an anaphylactic reaction, as stated by Wahl.Anxiety and bronchospasm, with pruritis, sneezing, coughing, and wheezing, are prominent manifestations of anaphylaxis, but are not described in this case. Cyanosis, loss of consciousness, and seizures occur late, when bronchoconstriction is sufficiently intense to produce hypoxemia and cerebral hypoxia. Without aggressive therapy the condition worsens, vascular tone is lost, shock ensues, and death can occur.By contrast, the initial manifestation in the present case was loss of consciousness, which was followed by generalized muscular rigidity, opisthotonos, pallor, and finally cyanosis. Recovery was rapid and spontaneous, with generalized weakness and drowsiness which resolved over the course of several hours. This is the description of a grand mal seizure, not

First Page Preview View Large
First page PDF preview
First page PDF preview
×